Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 6, NWS Goodland, KS

April 11, 2008Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Apr 11, 2008, 3:08 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2008, 3:08 AM MDT (09:08 UTC)
Expired
Apr 11, 2008, 6:00 PM MDT
In force
15 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-200 m²/s²
0-3 km storm-relative helicity
-227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 110908
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
308 AM MDT FRI APR 11 2008

...STRONG WINDS WILL OVERSPREAD THE AREA TODAY...

.A STRONG LOW PRESSURE SYSTEM WILL SLOWLY MOVE TO THE EAST ACROSS
IOWA TODAY...CREATING A TIGHT PRESSURE GRADIENT ACROSS THE TRI
STATE AREA. NORTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH DURING
THE DAY WITH WINDS GUSTING TO AROUND 55 MPH AT TIMES.

COZ092-KSZ004-015-016-027>029-041-042-111715-
/O.NEW.KGLD.WI.Y.0006.080411T0908Z-080412T0000Z/
CHEYENNE CO-NORTON-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-
WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...NORTON...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI
308 AM MDT FRI APR 11 2008 /408 AM CDT FRI APR 11 2008/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

NORTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH TODAY WITH GUSTS AS
HIGH AS 55 MPH. WINDS WILL BEGIN TO INCREASE SHORTLY AFTER SUNRISE
AND WILL PERSIST THROUGH THE DAY. SOME REDUCED VISIBILITY DUE TO
BLOWING SNOW IS POSSIBLE ESPECIALLY THIS MORNING ALONG THE
NORTHERN PORTION OF THE ADVISORY AREA WHERE MINOR SNOW
ACCUMULATIONS OCCURRED.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

JRM
2 follow-up statements
000 
WWUS73 KGLD 111646
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT FRI APR 11 2008

...STRONG WINDS WILL OVERSPREAD THE AREA TODAY...

.A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE EAST ACROSS
OUT OF IOWA TODAY...CREATING A TIGHT PRESSURE GRADIENT ACROSS THE
TRI STATE AREA. NORTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH
DURING THE DAY WITH WINDS GUSTING TO AROUND 50 MPH AT TIMES.

COZ090-091-KSZ001>003-013-014-NEZ079>081-120000-
/O.EXA.KGLD.WI.Y.0006.000000T0000Z-080412T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-THOMAS-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...GOODLAND...COLBY...BENKELMAN...
TRENTON...MCCOOK
1046 AM MDT FRI APR 11 2008 /1146 AM CDT FRI APR 11 2008/

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

NORTHERLY WINDS WILL CONTINUE TODAY FROM 25 TO 35 MPH WITH GUSTS
AS HIGH AS 50 MPH. THESE WINDS WILL BEGIN TO DECREASE LATER THIS
AFTERNOON.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

COZ092-KSZ004-015-016-027>029-041-042-120000-
/O.CON.KGLD.WI.Y.0006.000000T0000Z-080412T0000Z/
CHEYENNE CO-NORTON-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-
WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...NORTON...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...LEOTI
1046 AM MDT FRI APR 11 2008 /1146 AM CDT FRI APR 11 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

NORTHERLY WINDS WILL CONTINUE TODAY FROM 25 TO 35 MPH WITH GUSTS
AS HIGH AS 50 MPH. THESE WINDS WILL BEGIN TO DECREASE LATER THIS
AFTERNOON.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE
CONTROL.

$$

BURTIS
000 
WWUS73 KGLD 112355
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT FRI APR 11 2008


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120100-
/O.EXP.KGLD.WI.Y.0006.000000T0000Z-080412T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
555 PM MDT FRI APR 11 2008 /655 PM CDT FRI APR 11 2008/

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL CONTINUE TO DECREASE BELOW ADVISORY CRITERIA THROUGH
THE EVENING. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE ON TIME.


$$

DDT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 8:10 PM MDT, 6 hours 58 minutes earlier.

Area forecast discussion, Apr 10, 8:10 PM MDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT THU APR 10 2008

.DISCUSSION...WINTER STORM WARNING AND SNOW ADVISORY WILL CONTINUE
FOR ANOTHER FEW HOURS.

DESPITE ANOTHER AREA OF LIGHT SNOW CURRENTLY MOVING INTO THE AREA
FROM THE NORTH RATHER STRONG NORTH WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS (51 MPH AT GOODLAND LAST HOUR) CONTINUE TO REDUCE
VISIBILITIES TO A MILE...OCCASIONALLY LOWER. INTERSTATE 70 REMAINS
CLOSED FROM BURLINGTON TO LIMON PER CDOT. ALTHOUGH ADDITIONAL
AMOUNTS WILL BE RATHER NEGLIGIBLE DONT FEEL COMFORTABLE LOWERING
HIGHLITES GIVEN THE LIMITED VISIBILITIES IN BLOWING SNOW.

KEPT HIGH POPS GOING THROUGH MIDNIGHT THEN STARTED TO LOWER THEM
FROM SOUTHWEST TO NORTHEAST WHERE THE NORTHEAST WILL MAINTAIN
LIKELY POPS AS UPPER LOW CONTINUES TO SLOWLY PULL AWAY FROM THE
AREA.

OTHERWISE...BUMPED THE WINDS UP JUST A BIT MORE THEN PREVIOUS
FORECAST AND TWEAKED TEMP/DP GRIDS A BIT HERE AND THERE.

DDT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR
     KSZ001>003-013-014.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY
     FOR KSZ004-015-027-028.

NE...WINTER STORM WARNING UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR
     NEZ079>081.

CO...WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ090-091.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ092.

&&

WFO GOODLAND
Hazardous weather outlook, Apr 10, 3:40 PM MDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT THU APR 10 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 PM MDT THU APR 10 2008 /440 PM CDT THU APR 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH MUCH OF TONIGHT WITH
ADDITIONAL SNOWFALL ACCUMULATIONS OF ONE TO TWO INCHES EXPECTED.
STRONG NORTH WINDS OF 25 TO 35 MPH WITH GUSTS OCCASIONALLY OVER 45
MPH WILL CONTINUE PRODUCING WIDESPREAD BLOWING SNOW AND NEAR
BLIZZARD CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE ACROSS MUCH OF THE AREA ON FRIDAY AS A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO AFFECT THE AREA. NORTHWESTERLY
WINDS OF TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT ANY REPORTS OF
SNOWFALL OR REDUCED VISIBILITIES WOULD BE GREATLY APPRECIATED.

FOLTZ

In the hours before

Local storm report, Apr 10, 10:31 PM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     SNOW             MCCOOK                  40.20N 100.62W
04/10/2008  E1.5 INCH        RED WILLOW         NE   PUBLIC

1056 AM     SNOW             15 NE COLBY             39.54N 100.85W
04/10/2008  M3.0 INCH        THOMAS             KS   TRAINED SPOTTER

1200 PM     SNOW             OAKLEY                  39.13N 100.85W
04/10/2008  M2.0 INCH        LOGAN              KS   EMERGENCY MNGR

1200 PM     SNOW             GOODLAND                39.35N 101.71W
04/10/2008  M4.1 INCH        SHERMAN            KS   OFFICIAL NWS OBS

1206 PM     SNOW             OBERLIN                 39.82N 100.53W
04/10/2008  E2.0 INCH        DECATUR            KS   CO-OP OBSERVER

1206 PM     SNOW             17 N PARKS              40.29N 101.73W
04/10/2008  E5.0 INCH        DUNDY              NE   CO-OP OBSERVER

1229 PM     SNOW             4 W OAKLEY              39.13N 100.93W
04/10/2008  E4.0 INCH        LOGAN              KS   CO-OP OBSERVER

1229 PM     SNOW             OAKLEY                  39.13N 100.85W
04/10/2008  E4.0 INCH        LOGAN              KS   EMERGENCY MNGR

0254 PM     SNOW             ATWOOD                  39.81N 101.04W
04/10/2008  E5.5 INCH        RAWLINS            KS   LAW ENFORCEMENT

            SHERIFFS DEPUTY MEASURED 5.5 INCHES OF SNOW

0600 PM     SNOW             GOODLAND                39.35N 101.71W
04/10/2008  M3.8 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            A FEW DRIFTS UP TO TWO FEET

&&

DTHEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:22 AM MDTBlowing Snow AdvisoryGLDKit Carson, Yuma7 hr

Nearby

Wind Advisories in Kansas, 2008Wind Advisories in Colorado, 2008Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.